On another page, we noted that antidepressant-induced excessive sweating is a relatively common side effect but is often not recognized or treated.
Problem: often, patients don’t realize that the excessive sweating is due to the antidepressants. Worse problem: when patients report the excessive sweating to clinicians, due to clinicians’ lack of familiarity with this adverse effect, they are often told that it is not due to the antidepressant.C
Our published study on ADIES (Mago et al., 2013) was the first study to describe the clinical features of ADIES. Excessive sweating associated with antidepressants appears to have a clinical presentation that differs in some ways from sweating due to warm temperatures and to anxiety. Rather than the armpits and palms, ADIES tends to be particularly was prominent in the upper body, face, scalp, neck, and chest. ADIES tends to occur in bursts that may also be superimposed on a baseline increase in sweating. Nearly half of patients who present with ADIES report that indicated that they tended to sweat more than other people even before they started taking an antidepressant. About a third of patients with ADIES report a family history of excessive sweating, either with or without the family member being on an antidepressant.
ADIES can be bothersome to patients in a variety of ways: the clothes feeling and appearing wet, visible sweat that needs to be wiped off repeatedly, sweating so badly that droplets of sweat drop off the body. The sweating can make patients very uncomfortable, make patients irritable, and interfere with their sleep. In addition, it can be embarrassing, lead to patients avoiding going out, and cause patients to change their clothes repeatedly.
Mago R, Thase ME, Rovner BW. Antidepressant-Induced Excessive Sweating: Clinical Features and Treatment with Terazosin. Ann Clin Psychiatry. 2013;25(2):E1-E7. PMID: 23638448.
Mago, R. Glycopyrrolate for Antidepressant-Associated Excessive Sweating. J Clin Psychopharmacol. 2013;33(2):279-280. PMID: 23422382.
Copyright 2019, Rajnish Mago, MD. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other lay persons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.